Texas, 2002

Flash Flooding and Hail in Texas, May 25, 2002

May 25, 2002 · NWS MAF · 10 events in 2 counties and zones

and tracked south across Interstate 20 west of Odessa. The storm resulted in the accumulation of golfball size hail on the inerstate, as well as flash flooding in both Ector and Crane Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm developed over the western Permian Basin...and tracked south across Interstate 20 west of Odessa. The storm resulted in the accumulation of golfball size hail on the inerstate, as well as flash flooding in both Ector and Crane Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:35 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
435 PM CDT SAT MAY 25 2002

...UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH BOX #330 UNTIL 10 PM CDT...

PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING
AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF
A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM
THE SOUTHWEST.

THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE
SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW
MEXICO.  THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE
VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT
SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING
CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF
PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN
PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA
IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT.

THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY
AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
REGION SUNDAY.

A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH
PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS
MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY.

WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A
NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE.

WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  61/84/62/85  3343
LSA  58/83/60/84  2253
6R6  64/86/65/87  5222
MRF  52/83/53/84  2222
CNM  57/86/61/88  1252

.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT TXZ-061>063-067>070-074-075-
     081-082
NM...NONE.

12

In the hours before

Special weather statement, May 25, 2:51 PM CST, 3 hours 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT SAT MAY 25 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA
THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS
THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER
THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL
INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY
FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS.

.THREATS...
THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO
SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL
AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

PLATT
Special weather statement, May 25, 2:52 PM CST, 3 hours 41 minutes before
TXZ061>063-067>070-074-075-081-082-260300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...PECOS AND TERRELL

IN WEST TEXAS...

CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON...
GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, May 25, 4:23 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    16 ENE TERLINGUA          TX   1 INCH HAIL
05/25/02   BREWSTER                       HAIL COVERED ROAD INTO
                                          TERLINGUA RANCH LODGE
                                          FOR A DISTANCE OF
                                          NEARLY 10 MILES.
Local storm report, May 25, 5:31 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    16 ENE TERLINGUA          TX   1 INCH HAIL
05/25/02   BREWSTER                       REPORTED FROM TERLINGUA
                                          RANCH LODGE RESTAURANT.
                                          EVENT DURATION 15
                                          MINUTES.

0600 PM    7 NE BIG BEND NATIONAL PA TX   FLOOD
05/25/02   BREWSTER                       WATER REACHING BASE OF
                                          TORNILLO CREEK BRIDGE
                                          AT NORTH HIGHWAY IN BIG
                                          BEND NATIONAL PARK.

The radar

The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
May 25, 6:33 PM CST
Where
Ector County, Penwell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.733, -102.600

Thunderstorm Wind, Ector

When
May 25, 6:33 PM CST
Where
Ector County, Penwell
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
31.733, -102.600

Hail, Ector

When
May 25, 6:35 PM CST
Where
Ector County, 6 mi WSW of Odessa
Measured
1.75 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
31.817, -102.467

Large hail to the size of golfballs was reported to accumulate up to 3 inches deep on Interstate 20. Ice slick roadways resulted in numerous car accidents, with the interstate being closed west of Odessa.

Hail, Ector

When
May 25, 6:40 PM CST
Where
Ector County, Goldsmith
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.983, -102.617

Flash Flood, Ector

When
May 25, 7:00 PM CST to 9:00 PM CST
Where
Ector County, Penwell
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Two inches of rainfall in a short time span produced water as much as 15 inches deep on roadways in the community of Penwell.

Hail, Ector

When
May 25, 7:05 PM CST
Where
Ector County, 10 mi SW of Odessa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.750, -102.483

Flash Flood, Ector

When
May 25, 8:00 PM CST to 9:30 PM CST
Where
Ector County, 10 mi S of Odessa
Reported by
BROADCAST MEDIA
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Farm to Market Road 1787 was washed out due to flooding. Water was one and a half feet deep on the roadway.

Flash Flood, Ector

When
May 25, 8:30 PM CST to 10:00 PM CST
Where
Ector County, Penwell
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Water was one foot deep at the intersection of Farm to Market Road 1601 and Interstate-20.

Flash Flood, Crane

When
May 25, 9:00 PM CST to 11:00 PM CST
Where
Crane County, 10 mi N of Crane
Reported by
LAW ENFORCEMENT
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Up to three inches of rainfall produced flooding along Farm to Market Road 1233, between Farm to Market Road 1601 and Highway 385. A large ranch in this area also reported several ranch roads were washed out due to flooding.

Flash Flood, Ector

When
May 25, 9:00 PM CST
Where
Ector County, Pleasant Farms
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Up to three inches of rainfall produced flooding in the Pleasant Farms area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295640, 5295641, 5295642, 5295643, 5295645, 5295644, 5295647, 5295646, 5295726, 5295727.